Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2013, 4:54 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 4:54 PM MDT (22:54 UTC)
- Expired
- Jul 17, 2013, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368
WGUS55 KSLC 172254
FFWSLC
UTC055-180145-
/O.NEW.KSLC.FF.W.0015.130717T2254Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH
* UNTIL 745 PM MDT
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER CAPITOL REEF NATIONAL PARK IN
THE GRAND WASH AND CAPITOL GORGE AREAS.
THE GRAND AND CAPITOL GORGE WASHES ARE VERY POPULAR VISITORS HIKES
IN THE PARK AND BOTH QUITE NARROW. THIS INTENSE RAINFALL OVER THIS
DRAINAGE IS ENOUGH TO CAUSE FLASH FLOODING IN THIS AREA. CARE
SHOULD BE TAKEN IF YOU ARE TRAVELING IN THIS AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
REEF NATIONAL PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
3817 11110 3817 11123
$$
MCINERNEY2 follow-up statements
191
WGUS75 KSLC 180032
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT WED JUL 17 2013
UTC055-180145-
/O.CON.KSLC.FF.W.0015.000000T0000Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
632 PM MDT WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...
AT 630 PM MDT...FLASH FLOODING IS OCCURRING IN CAPITOL REEF NATIONAL
PARK IN THE GRAND WASH AND CAPITOL GORGE AREAS.
A BRIEF BUT VERY INTENSE THUNDERSTORM FORMED OVER CAPITOL REEF
AROUND 5PM AND PUT DOWN OVER AN INCH OF PRECIPITATION IN UNDER 30
MINUTES.
THE PARK HAS CLOSED THE SCENIC DRIVE ROAD AND VISITORS ARE BEING
WARNED TO STAY OUT OF THE FLOODED AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
3817 11110 3817 11123
$$
MCINERNEY431
WGUS75 KSLC 180137
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT WED JUL 17 2013
UTC055-180145-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
737 PM MDT WED JUL 17 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...
FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS DECREASED TO THE
POINT WHERE IT'S NO LONGER DANGEROUS TO BE IN THE FLOODED AREAS.
RESIDUAL WATER IS ANTICIPATED TO BE FLOWING THROUGH THE SLOT
CANYONS...BUT SHOULD NOT POSE A PROBLEM.
AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO
EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
3817 11110 3817 11123
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:31 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 17, 3:31 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 331 PM MDT WED JUL 17 2013 .SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN GREAT BASIN THROUGH TODAY. HIGH PRESSURE WILL SHIFT WEST INTO NEVADA FOR THE LATTER HALF OF THE WEEK...ALLOWING A DRYING TREND FROM NORTH TO SOUTH...WITH DEEP MOISTURE BECOMING CONFINED TO FAR SOUTHERN UTAH BY THE WEEKEND. && .DISCUSSION...MID LEVEL RIDGE AXIS OVER EASTERN UTAH CONTINUING TO SHIFT SLOWLY WESTWARD. DEEP LAYER MOISTURE RESIDES ACROSS THE FORECAST AREA AND HAS ALLOWED CONVECTION TO DEVELOP ALONG THE SPINE OF UTAH. A PRECIPITABLE WATER VALUE OF 1.20 INCHES WAS CALCULATED ON THE MORNING SOUNDING...POINTING TO A RATHER MOIST AIRMASS. THE NORTHWEST CORNER OF THE STATE HAS DRIED SOMEWHAT OVER THE PAST SEVERAL HOURS...ALTHOUGH ISOLATED CONVECTION IS STILL POSSIBLE OVER THIS AREA...ALBEIT MUCH LESS THAN YESTERDAY. EXPECT WIDESPREAD AFTERNOON AND EVENING OF SHOWERS AND THUNDERSTORMS TO CONTINUE. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND THEN MOVE EAST OFF THE MOUNTAINS INTO THE VALLEYS OF EASTERN UTAH THROUGH THE EVENING. LOCALLY HEAVY RAINFALL REMAINS POSSIBLE AND FLASH FLOODING IS POSSIBLE ACROSS MUCH OF THE EAST AND SOUTH. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THE SEELY BURN SCAR OVER SOUTHWESTERN CARBON COUNTY AND NORTHWESTERN EMERY COUNTY AND WITH THE CURRENT AIRMASS...EXPECT MORE COULD FOLLOW. THE UPPER RIDGE IS FORECAST TO CONTINUE A SLOW RETROGRESSION OVER THE NEXT COUPLE OF DAYS...FINALLY SETTLING ACROSS NEVADA BY FRIDAY. THE RIDGE IS THEN EXPECTED TO REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. THIS WILL ISSUE IN DRIER AIR WHICH WILL SPREAD ACROSS THE FORECAST AREA FROM NORTH TO SOUTH BEGINNING AS EARLY AS THURSDAY. A DECREASE IN CONVECTION DURING THIS TIME. MOISTURE LOOKS TO LINGER ACROSS THE FAR SOUTH INTO THE UPCOMING WEEKEND MAINTAINING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE UTAH-ARIZONA BORDER. MAX TEMPERATURES AT KSLC NEAR THE CENTURY MARK AS EARLY AS TOMORROW CONTINUING INTO THE WEEKEND. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE IN THE VICINITY OF SLC THROUGH THIS EVENING...WITH A 20 PERCENT CHANCE OF THESE PRODUCING LIGHTNING WITHIN 5SM OF THE TERMINAL THROUGH 04Z. WINDS ARE EXPECTED TO PREVAIL OUT OF THE NORTHWEST THROUGH 03Z OR 04Z BEFORE SWITCHING BACK TO THE SOUTH. HOWEVER...NEARBY SHOWERS AND THUNDERSTORMS COULD POTENTIALLY DISRUPT THIS WIND PATTERN AND MAY SHIFT WINDS TO THE SOUTH OR SOUTHWEST EARLY. && .FIRE WEATHER...AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE GREAT BASIN THROUGH THE WEEKEND. VERY MOIST AIRMASS SITUATED OVER THE DISTRICT TODAY WILL ONCE AGAIN RESULT IN AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE STATE...WITH THE GREATEST COVERAGE EXPECTED ACROSS CENTRAL AND SOUTHERN UTAH. WITH A VERY MOIST AIRMASS OVER THE STATE NEARLY ALL STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WETTING RAINS. AFTERNOON MINIMUM RELATIVE HUMIDITIES WILL BE RATHER HIGH TODAY AND WINDS WILL BE PRIMARILY TERRAIN DRIVEN...ALTHOUGH STRONG GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORMS. THE UPPER LEVEL RIDGE BEGINS TO SHIFT TO THE WEST THURSDAY INTO THE WEEKEND. THIS WILL ENABLE MUCH DRIER AIR TO BEGIN TO WORK INTO THE FAR NORTHWEST PORTION OF UTAH BEGINNING THURSDAY WHICH THEN SPREADS SOUTH THROUGH MUCH OF THE STATE FRIDAY INTO THE WEEKEND. AS THE DRIER AIR MOVES INTO THE THE THREAT OF CONVECTION WILL BE CONFINED FURTHER SOUTH EACH DAY. DURING THIS PERIOD TEMPERATURES WILL CLIMB WITH HOT CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE WEEKEND. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DECREASE INTO THE WEEKEND AND WESTERN VALLEYS...ESPECIALLY WEST CENTRAL AND NORTHWEST...MAY APPROACH CRITICALLY LOW VALUES BY SATURDAY. HOWEVER...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN THROUGH THE PERIOD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...GRAHAM AVIATION.......CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 3:40 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 AM MDT WED JUL 17 2013 UTZ001>016-019>021-517-518-WYZ021-181000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 340 AM MDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON THURSDAY. DRIER AIR WILL SLOWLY SPREAD ACROSS THE REGION FROM NORTH TO SOUTH FOR THE LATTER HALF OF THE WEEK. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 17, 1:25 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
125 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM FLASH FLOOD 4 WNW HENRIEVILLE 37.58N 112.05W
07/16/2013 GARFIELD UT PARK/FOREST SRVC
PARIA RIVER DRAINAGE EXPERIENCED A FLASH FLOOD IN MANY
TRIBUTARIES INCLUDING BUCKSKIN...LICK...BULL...YELLOW AND
WILLIS. SKUTUMPAH ROAD SHOWED A FOUR FOOT HIGH MUDLINE.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:18 PM MDT | Areal Flood Advisory | SLC | Tooele | 117 min |
| Jul 16, 6:53 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Jul 16, 7:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 16, 7:27 PM MDT | Flash Flood Warning | SLC | Carbon | 78 min |
| Jul 17, 1:33 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.